Hail, Arapahoe
- When
- June 7, 2:10 PM MST to 2:15 PM MST
- Where
- Arapahoe County, 0.69 mi S of Byers
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.710, -104.220
Severe thunderstorms through the afternoon and evening brought hail across portions of the plains, and several brief landspouts to the northeast corner. 5 inches in diameter occurred, with the largest hail in Sedgwick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms through the afternoon and evening brought hail across portions of the plains, and several brief landspouts to the northeast corner. Large hail up to 2.5 inches in diameter occurred, with the largest hail in Sedgwick County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 1:51 PM MST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 251 PM MDT Tue Jun 7 2022 .SHORT TERM...(This evening through Wednesday) Issued at 244 PM MDT Tue Jun 7 2022 A Severe Thunderstorm Watch will be in effect for much of the urban corridor and northeast plains until 8 pm this evening. Plenty of moisture to work with this afternoon with dewpoints hanging in the lower-mid 50s. A mid level cap around 700 mb, had kept things quiet early this afternoon. This cap however has diminished and thunderstorms are developing, strongest along and south of I-70 so far this afternoon. 100 mb MLCAPE around 1500-2500 j/kg so far this afternoon. There is a 100 kt jet max passing along the northern border this afternoon. Enhanced risk over the far northeast corner of the state still looks good with strong damaging winds and large hail the main threats. There will be a smaller risk of tornadoes as well. HiRes models still show some potential along the urban corridor this afternoon, but the focus will be over the northeast plains east of I-25 this evening. A cold front will push across the plains and into the Denver area late this evening. There will be a brief period of gusty post- frontal winds to 30-35 mph, any maybe some light shower activity developing west and south of Denver. Low clouds will linger through mid morning Wednesday. On Wednesday, a drier northwesterly flow aloft will be over the region. Coverage in thunderstorms will decrease with more increasing stability in the lower levels. Best chance of thunderstorms will be along the Palmer Divide in the afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 244 PM MDT Tue Jun 7 2022 Wednesday evening and night, Colorado will be under a building ridge with decreasing northwesterly flow aloft. A few showers may linger on the eastern plains into the night but should bring little impact. Partly to mostly cloudy skies overnight with low temperatures in the 50s across the plains and 40s in the high country. Thursday, the ridge will flatten out a bit in the morning as a weak disturbance moves through. This wave may provide some weak synoptic ascent but we should be behind the wave by the afternoon so it doesn't look like this will coincide with the instability. The ridge resumes building behind that disturbance and high temperatures will rise to the mid to upper 80s across the plains and 60s and 70s in the high country. There should still be decent moisture around, models are showing surface dewpoints 40 to 60 F, with a strong gradient from our terrain to the eastern plains, and precipitable water values 0.50 to 1.00 inches which is from around normal to 150 percent of normal across most of the area. There should be some instability, with low to mid level lapse rates of 8 to over 9 C/km and MLCAPE maybe 1000 to 2000 J/kg favoring the eastern plains where there will be the most moisture. There will be less but still decent shear, around 20 to 40 knots of bulk shear in most areas over the plains. Expect scattered showers and storms in the afternoon into the evening and the most favorable conditions over the eastern, especially northeastern, plains. Closer to the foothills, model soundings are showing dry air at the surface which will limit wetting rainfall. Models are in good agreement through the weekend about the ridge remaining in place and building over the western states, with a warming and drying trend and possibly elevated to critical fire weather conditions again by early next week. Friday, a weak front may bring temperatures down a few degrees but the warming trend will resume promptly, and high temperatures will probably exceed 90 F around Denver over the weekend. Some moisture should remain trapped under the ridge but instability will be limited and there will be lesser coverage and intensity of afternoon convection. Sunday, an upper trough should start coming on shore over the west coast and temperatures should cool in the early part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1144 AM MDT Tue Jun 7 2022 Lower clouds have scattered out with light and variable winds at the terminals early this afternoon. There is still a small storm threat, but if a stronger storm develops it could produce a brief period of heavy rain, hail, and strong outflow winds. The majority of the storms should stay north, east, and south of the Denver area airports. Main window for storms at KDEN will be small, 20-23z, so have included vcts at that time, then the threat should shift east of the Denver terminals. NE winds 7-11 kts expected after 20z. Another front is expected to arrive 01-02Z this evening with a period of gusty northeast winds to 25-30 knots. A stratus deck and ceilings around 2000-3000 ft AGL expected to develop shortly thereafter. Some of the models suggest some light shower activity after 03z so we added vcsh to KBJC and KAPA at that time. MVFR ceiling restrictions will persist until 15z Wednesday morning. && .HYDROLOGY... Issued at 244 PM MDT Tue Jun 7 2022 There will be a small chance of storms mainly for the Cameron Peak and Calwood burn areas this afternoon and evening. However, if a stronger storm develops it could put down a quick inch of rain. Odds of this happening is small so will slick with the limited risk. There is no threat for flash flooding over the burn areas Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...EJD AVIATION...Cooper HYDROLOGY...Cooper
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Tue Jun 7 2022 COZ030>051-081645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Tue Jun 7 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight ...SEVERE STORMS POSSIBLE THIS AFTERNOON/EARLY EVENING... Severe thunderstorms with very large hail and damaging winds will be possible across portions of northeast Colorado. There is considerable uncertainty as to the occurrence of severe weather, but the highest risk area would be over the eastern plains and Palmer Divide area, roughly along and east of a line from Fort Morgan to Kiowa. It's not impossible that a couple severe storms could develop as far west as the I-25 Corridor and Denver metro area. Very large hail to around 2 inches in diameter and damaging winds up to 70 mph will be possible from the isolated but strongest storms. There is just a low risk of a tornado. The main period of storm development should be between 2 pm and 8 pm, but could last as late as 10 pm depending on how the thunderstorms evolve. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday afternoon and evening, there is a chance of thunderstorms focused mainly around and south of I-70, especially over the Palmer Divide. Thursday, there is a chance of storms again and there may be a few stronger to severe storms over the eastern plains. Drier and considerably hotter weather is expected for this weekend, and elevated to critical fire weather conditions may set back in across much of northeast Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required after 2 pm across portions of the plains.
The Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
21 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down in an open field; no damage was observed.
A tornado touched down in an open field; no damage was observed.
A landspout touched down in an open field; no damage was observed.
A landspout touched down briefly in an open field; no damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037942, 1044437, 1044438, 1044439, 1044440, 1044441, 1044442, 1044443, 1044444, 1044445, 1044446, 1044447, 1044448, 1044449, 1044450, 1044451, 1044452, 1044453, 1044454, 1044455, 1044456, 1044457, 1044458, 1044459, 1044460, 1044461.